Colorado, 2012Winter Weather in Colorado, January 7 to 8, 2012
January 7 to 8, 2012 · NWS BOU · 1 event in 1 county or zone
A storm system brought a period of light to moderate snowfall to portions of the North Central Mountains. Storm totals included: 9 inches, 4 miles south of Idaho Springs; 8 inches, 7 miles south-southwest of Frisco; 7 inches, 7 miles south of Frisco; with 4 to 6 inches elsewhere.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought a period of light to moderate snowfall to portions of the North Central Mountains. Storm totals included: 9 inches, 4 miles south of Idaho Springs; 8 inches, 7 miles south-southwest of Frisco; 7 inches, 7 miles south of Frisco; with 4 to 6 inches elsewhere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 7, 2:45 PM MST, 15 minutes earlier.
Area forecast discussion, Jan 7, 2:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MST SAT JAN 7 2012
.SHORT TERM...
.LONG TERM...RIDGING ALOFT BUILDS NORTH OF US THROUGH MONDAY. AT
FIRST THERE IS LITTLE WIND OR TEMPERATURE ADVECTION...THEN WARMING
ALOFT SETS IN MONDAY. COULD BE SOME HIGH CLOUDS FROM THIS BUT NOT
LOOKING LIKE MUCH. WITH LIGHT WINDS THE SURFACE WARMING WILL AGAIN
LAG THE WARMING ALOFT ON MONDAY AND TUESDAY...CURRENT FORECAST LOOKS
REASONABLE ON THIS.
STILL SOME DIVERSITY IN MODEL SOLUTIONS WITH THE NEXT TROUGH COMING
ABOUT WEDNESDAY. EVERYONE HAS A SPLITTING TROUGH SOMETIME
WEDNESDAY...BUT HOW MUCH ENERGY SPLITS OFF TO THE SOUTH AND WHERE
THAT GOES CONTINUES TO BE A MYSTERY. THERE IS BETTER AGREEMENT THAN
YESTERDAY BUT THERE ARE STILL SOME ROGUE SOLUTIONS THAT PRODUCE
CUTOFF LOWS WELL WEST OF US...AND SOME THAT HAVE ENOUGH ENERGY CLOSE
BY TO GIVE A BETTER CHANCE OF SIGNIFICANT SNOW. ALSO SOME RUNS ARE
NOW PRODUCING ENOUGH RIDGING BEHIND THE TROUGH OVER WESTERN CANADA
TO FORCE COLD AIR INTO THE PLAINS...AND BRING SHARPLY COLDER
TEMPERATURES INTO COLORADO. OVERALL THOUGH...MOST MODEL RUNS ARE
SHOWING A TROUGH THAT WOULD PRODUCE MODEST COOLING AND ANOTHER
DECENT CHANCE OF LIGHT SNOW FOR A 12-24 HOUR PERIOD.
THERE COULD BE A CUTOFF LOW LINGERING SOMEWHERE SOUTH OR SOUTHWEST
OF US AFTER THE NORTHERN STREAM PART OF THE TROUGH GOES BY...BUT
PRETTY LOW ODDS OF IT HAVING MUCH IMPACT. ONCE AGAIN WILL GO WITH
MODERATE WARMING AND DRYNESS FROM THURSDAY ON...WITH A CHANCE OF
SOME WARM ADVECTIONS CLOUDS/LINGERING LIGHT MOUNTAIN SNOW INTO
FRIDAY.
&&
.AVIATION...
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RJK/GIMMESTAD
Hazardous weather outlook, Jan 7, 10:40 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MST SAT JAN 07 2012
COZ030>051-081300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MST SAT JAN 07 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
THE CURRENT STORM HAS BEGUN TO PRODUCE LIGHT SNOW OVER THE MOUNTAINS
AND HIGH VALLEYS LATE THIS MORNING. SNOW IS EXPECTED TO INCREASE
OVER THE MOUNTAINS THIS AFTERNOON AND SPREAD OUT ONTO THE PLAINS
LATE AND INTO EARLY EVENING. ACCUMULATIONS OF 3 TO 6 INCHES ARE
EXPECTED IN THE MOUNTAINS WITH LOCALLY UP TO 8 INCHES IN A FEW AREAS
BY DAWN SUNDAY. ACCUMULATIONS OVER THE FOOTHILLS AND PALMER DIVIDE
WILL RANGE FROM 3 TO 6 INCHES...WITH 1 TO 3 INCHES OVER THE URBAN
CORRIDOR. ACCUMULATIONS OVER THE REST OF THE NORTHEASTERN PLAINS
WILL BE AN INCH OR LESS. THE SNOW SHOULD GRADUALLY END FROM NORTH
TO SOUTH AFTER MIDNIGHT INTO EARLY SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANY LINGERING LIGHT SNOW WILL COME TO AN END SUNDAY MORNING WITH
CLEARING SKIES IN THE AFTERNOON AS THE DISTURBANCE MOVES AWAY FROM
THE REGION. THEN DRY AND WARMER WEATHER WILL RETURN FOR MONDAY AND
TUESDAY. ANOTHER UPPER LEVEL DISTURBANCE AND COLD FRONT WILL REACH
THE AREA TUESDAY NIGHT INTO WEDNESDAY WITH COLDER TEMPERATURES AND A
CHANCE OF LIGHT SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
RJK/GIMMESTAD
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 7, 3:00 PM MST to January 8, 7:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, January 7, 20121 death · 1 event
- High Wind in California, January 7 to 8, 2012$25,000 · 71 kt wind · 3 events
- High Surf in Hawaii, January 7 to 9, 201211 events
- Winter Weather in Colorado, January 7 to 8, 20128 events
- Blizzard in Alaska, January 7, 20123 events
- High Wind in California, January 7 to 8, 201272 kt wind · 3 events
- Winter Storm in Alaska, January 7 to 8, 20122 events
- Winter Weather in Utah, January 7, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358552.